Hail, Shelby
- When
- May 6, 6:48 PM CST
- Where
- Shelby County, Montevallo
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.100, -86.867
Golf ball size hail was reported in Montevallo.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 1:01 PM CST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 201 PM CDT TUE MAY 06 2003 ANOTHER BUSY DAY ACROSS THE FORECAST AREA. MODELS CONTINUE TO SHOW MOIST SOUTHWEST FLOW REMAINING ACROSS THE AREA TONIGHT THROUGH EARLY THURSDAY. MOST SIGNIFICANT FEATURES ARE AN IMPULSE MOVING ACROSS NORTH-CENTRAL SECTIONS TONIGHT...FOLLOWED BY ANOTHER IMPULSE ACROSS THE SAME AREA MID DAY ON WEDNESDAY. BEST VERTICAL MOTION/MOISTURE CONVERGENCE ALSO ACROSS THE AREA WHEN IMPULSES MOVE THROUGH. WILL KEEP THE HIGHEST POPS FROM BIRMINGHAM NORTH TONIGHT AND WEDNESDAY. AS A SPECIAL NOTE..WE DID AN 18Z SOUNDING AND IT SHOWED A MID LEVEL CAP ONCE AGAIN IN PLACE. NOT SURE IF IMPULSE OVERNIGHT WILL OVERCOME THIS CAP OR NOT AND IT MAY TURN OUT THAT MAIN FOCUS IS NORTH OF THE INTERSTATE 20/59 CORRIDOR. ON THURSDAY...MODELS HINT AT SOME WEAK RIDGING AROUND 700 MILLIBARS AND THIS IS FORECAST TO CONTINUE FRIDAY AND THEN INTO SATURDAY. WILL LOWER POPS INTO THE CHANCE/SLIGHT CHANCE CATEGORY FOR MAINLY ISOLATED TO SCATTERED TYPE ACTIVITY. AS WE MOVE THROUGH THE WEEKEND...FRONT WILL APPROACH FROM THE WEST ON SUNDAY AND THEN MOVE ACROSS ON MONDAY. WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR NOW. FRONT WILL CLEAR THE AREA BY TUESDAY AND FOR NOW...WILL LEAVE POPS OUT OF THE FORECAST. BHM 69/85/68/87/68 56232 MGM 71/88/68/90/68 25222 .BHM...NONE.
ALZ011>015-017>050-061945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT TUE MAY 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE. ALTHOUGH THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL... THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY. THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA BY THURSDAY. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
ALZ028-062215- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 441 PM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 515 PM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ASHLAND...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...ASHLAND... LINEVILLE AND DELTA THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3330 8594 3314 8584 3314 8565 3348 8565
ALZ029-062300- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 520 PM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 600 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF WEDOWEE...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3336 8560 3333 8528 3312 8526 3318 8565
ALZ022-062300- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 523 PM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MEMPHIS...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE... MEMPHIS...COCHRANE...ALICEVILLE...CARROLLTON AND GORDO THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3323 8831 3300 8835 3315 8785 3337 8785
ALZ023-070015-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 715 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
CLUSTER OF THUNDERSTORMS.
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM BETWEEN FOSTERS AND TUSCALOOSA...AND A CLUSTER OF
THUNDERSTORMS OVER SOUTHERN PICKENS COUNTY.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR ELROD...FOSTERS...
NORTHPORT...TUSCALOOSA...SAMANTHA...HOLT...VANCE AND KELLERMAN
THROUGH 715 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
LAT...LON 3340 8783 3304 8783 3304 8733 3329 8714
3353 8737PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM ALICEVILLE AL WIND DAMAGE
05/06/03 PICKENS NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.
0615 PM TUSCALOOSA AL 0.75 IN HAIL
05/06/03 TUSCALOOSA PENNY SIZE HAIL.
REPORTED BY TUSCALOOSA
COUNTY EMA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM COKER AL WIND DAMAGE
05/06/03 TUSCALOOSA NUMEROUS TREES DOWN ON
ROMULUS ROAD. REPORTED BY
THE COKER FIRE
DEPARTMENT.
0640 PM COKER AL 0.88 IN HAIL
05/06/03 TUSCALOOSA NICKEL SIZE HAIL.
REPORTED BY COKER FIRE
DEPARTMENT.
0650 PM ABERNANT AL 0.88 IN HAIL
05/06/03 TUSCALOOSA NICKEL SIZE HAIL.
REPORTED BY TUSCALOOSA
COUNTY EMA.
0704 PM BROOKWOOD AL 0.75 IN HAIL
05/06/03 TUSCALOOSA PENNY SIZE HAIL.
REPORTED BY TUSCALOOSA
COUNTY EMA.The Birmingham radar (KBMX), 12 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail was reported in Montevallo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361100.